Connecticut, 2025

High Wind in Connecticut, December 19, 2025

December 19, 2025 · NWS OKX · 5 events in 5 counties and zones

A cold front passed through southern Connecticut during the afternoon of December 19, 2025. The pressure gradient tightened in response, and produced high winds during the morning into early afternoon hours on this day.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

A cold front passed through southern Connecticut during the afternoon of December 19, 2025. The pressure gradient tightened in response, and produced high winds during the morning into early afternoon hours on this day.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Dec 19, 6:22 AM EST, 3 hours 8 minutes earlier.

Area forecast discussion, Dec 19, 6:22 AM EST, 3 hours 8 minutes before
Area Forecast Discussion
National Weather Service New York NY
622 AM EST Fri Dec 19 2025

.SYNOPSIS...
A strong cold front passes through the area late morning into the
afternoon. High pressure then briefly builds in for the start of the
weekend. A weak warm front passes nearby late Saturday into Saturday
night followed by a cold front Sunday morning. A secondary cold
front then passes Sunday night. High pressure returns Monday.
Another frontal system looks to impact the region Tuesday into
Wednesday.

&&

.NEAR TERM /THROUGH TONIGHT/...
The forecasted impacts for the frontal system today remain mainly on
track, with only minor adjustments made through tonight.

Key Messages:

* A strong cold front will move through near noontime on today,
  bringing strong to locally damaging winds and moderate to heavy
  rain, along with isolated thunderstorms.

* Potential tying or record breaking temperatures early Friday fall
  back into the 20s Friday night, to below normal levels. Any
  leftover moisture may freeze if drying does not occur.

Rain continues to overspread the area and will continue to
increase in coverage through the next few hours. Strong low
level jet lift and moisture convergence, plus a potential
convective element with elevated instability, could cause the
rain to be heavy at times. The heaviest rainfall likely occurs
an hour or two after sunrise with some impacts to the morning
commute with the threat continuing until the cold front passes
through late morning/early afternoon with a line of
convectively-enhanced showers. Areas of minor/poor drainage
flooding are anticipated. Flash flooding is not a concern at
this point with the system pushing through fairly quickly and
the liquid equivalent of any remaining snow pack is probably no
more than a tenth of an inch. Still a chance of a shower in the
afternoon behind the cold front, and maybe even some snow mixed
in well NW of the city towards sundown.

Regarding winds, an 80-90kt low level jet at 925mb shifts through
much of the coastal area this morning. Forecast soundings
however show a strong low level inversion which has kept winds
more tame than expected, though they are still expected to
increase into the morning. It appears that winds are going to
have a tough time mixing down to the surface for much of the
day. Thinking is that about 50% of the 925mb jet winds could
still mix down anyway, which translates to higher-end wind
advisory gusts, but cannot completely rule out a gust or two
that reaches warning criteria. Not enough confidence that the
occurrence would be widespread enough to warrant a high wind
warning, but will keep messaging the threat of isolated 60mph
gusts in the advisory. No change to the end time of the
advisory, but can't rule out 46mph+ gusts for a couple of hours
after midnight.

High temperatures occur in the morning generally in the mid to upper
50s. This is close to record high temperatures for the day. See the
climate sections below for these records. Temps then fall somewhat
with the rainfall by midday, then fall more steadily in the
afternoon with the start of cold air advection behind the front. A
more rapid drop in the temperatures then happens this evening as the
advection strengthens behind the front. Depending on how much winds
can dry out surfaces before temps fall below freezing in the
evening, there could be spots where freezing of standing water
occurs.

Dry weather for Friday night with high pressure building in. Winds
will gradually diminish overnight.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
Key Messages:

* Mainly dry weather this weekend though winds remain gusty.

A high pressure ridge shifts through the region Saturday afternoon
and keeps us dry through Saturday night. A warm front looks to push
through late on Saturday. Any precip with weak warm advection at
night should remain to our north. Saturday's high temperatures are
expected to be just below normal.

Another cold front pushes in early on Sunday with a secondary cold
front pushing through Sunday night. No precipitation is anticipated
with these frontal passages, though winds will remain quite gusty
from the W/NW with gusts upwards of 30 mph.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
Key Messages:

* Mainly dry conditions are expected through Monday. Precipitation
  returns to the forecast on Tuesday of next week.

* A frigid airmass moves in on Monday. Temperatures become more
  seasonable by midweek.

A frigid airmass moves in for Monday with high temperatures only in
the low 30s.

High pressure on Monday shifts offshore overnight, allowing the
winds to relax and shift out of the SW on the back side of the high.
Meanwhile, mid-level energy passing well north of the area will
allow for a surface frontal system to impact the area on Tuesday.
Precipitation is expected to move in early Tuesday and may begin as
snow depending on surface temperatures. Marginal surface
temperatures during the day Tuesday may allow for a rain/snow mix
over much of the area in the morning, eventually transitioning to
mainly a light rain into the afternoon. A lot of the precipitation
types will depend on the timing of the frontal system, with an
earlier pass-through allowing for more snow than rain, but either
way, QPF and precip intensity look to be light so any significant
impacts are not expected.

The system pushes east as it intensifies on Wednesday, allowing for
high pressure to once again build into the area. Another weak and
progressive shortwave may pass nearby on Christmas Day, but guidance
is much too variable to hone down any details at this time.

&&

.AVIATION /12Z FRIDAY THROUGH TUESDAY/...
A strong cold front passes across the terminals late morning
into the afternoon. High pressure will then gradually build to
the south and west of the terminals through tonight.

Flight categories should lower to MVFR and IFR this morning in
showers. There is potential for some locally heavy showers and
and embedded thunderstorm, mainly just ahead of the cold front
passage, 15-17z for NYC and Lower Hudson Valley terminals to
16-18z for southern Connecticut and Long Island terminals.
Conditions are expected to become VFR behind the cold front
with chance of some lingering MVFR for 1-2 hours following its
passage.

ESE to SE winds increase through 14z, reaching 15-25 kt with
gusts 30-40 kt. Isolated gusts 45-50 kt are possible, mainly at
coastal terminals and just ahead of the cold front passage. Winds
decrease slightly after the cold frontal passage as shift to the
W. Winds then increase late in the afternoon into the evening
with sustained around 15-25 kt and gusts 35-40 kt. There could
be isolated higher gusts around 45 kt, especially around 00z.

Southerly low-level wind shear through the morning with winds
50-70 kt at 1500 to 2000 ft AGL.

 ...NY Metro (KEWR/KLGA/KJFK/KTEB) TAF Uncertainty...

Amendments are likely through this afternoon due the timing of
flight categories, wind shifts, and gusts.

Timing of the highest winds this morning may be off by 1-2
hours.

Isolated thunderstorm possible 14-17z.

Peak gusts around 50 kt possible 14Z-17z. Chance for isolated
peak gusts around 45 kt in the early evening.

.OUTLOOK FOR 12Z SATURDAY FRIDAY THROUGH TUESDAY...

Saturday: VFR.

Sunday: VFR. W winds gusting 20-25 kt.

Monday: VFR.

Tuesday: MVFR or lower possible with chances for -SN/-RA/-RASN.
SW gusts 20 kt possible.

Detailed information, including hourly TAF wind component forecasts,
can be found at: https:/www.weather.gov/zny/n90

&&

.MARINE...
Gale Warning remains in effect for all waters through tonight.
Isolated gusts up to 50 kt are possible this morning. Once the
warning expires, a SCA will likely be needed on the ocean waters
through at least Saturday morning, then gusts here may approach
30 kt once again Saturday night. SCA to near gale conditions
are likely on the oceans Saturday night into Sunday with
widespread SCA likely on the non-ocean waters by Sunday. SCA
conditions likely persist on all waters through Monday morning
before gradually dissipating Monday afternoon and evening. SCA
conditions return on waters midday day to afternoon on Tuesday.

&&

.HYDROLOGY...
Brief heavy rain will be possible this morning with showers
moving across, as well as with any embedded thunderstorms that
may occur into the afternoon along and ahead of the cold front.
These will be quick moving and as such, are not expected to
result in significant accumulations of rainfall. Around 3/4 to 1
1/3 inches of rainfall, with locally higher amounts, are
expected. While hourly rainfall rates will mainly be around 0.25
in/hr or lower, heavier showers and thunderstorms may produce
rates closer to 0.50-0.75 in/hr.

Outside of minor flooding in low lying and poor drainage areas in
localized areas where multiple rounds of heavy downpours are
received, no other hydrologic impacts are expected.

No hydrologic impacts are expected Saturday through Thursday.

&&

.TIDES/COASTAL FLOODING...
A new moon occurring this evening will result in as little as 1
3/4 ft of surge causing minor coastal flooding and 2 1/2 ft
causing moderate impacts. A high end gale south-southeast flow
ahead of a strong frontal system will bring likelihood for
widespread minor coastal flooding during the Friday morning high
tide cycle for our Tri-State south facing coasts and even
tidally affected rivers (Hackensack and Hudson R), with
localized moderate along the southern bays of Queens and W LI.

Models are in good agreement with peak winds occurring during
the time of high tide for much of the region, with frontal
passage occurring after high tide this morning. This has
increased the potential for widespread minor coastal flooding
across vulnerable coastal locales along NY/NJ harbor, Jamaica
Bay, great South Bay, twin forks of LI, and coastal
Westchester/CT. Water levels will likely get close to moderate
flood levels along Jamaica Bay and western Great South Bay,
combined with rain and wave impacts, during morning commute, a
coastal flood warning has been issued for exacerbated flood
impacts. Otherwise, coastal flood advisories have been expanded
into southern CT (wave action of 3-5 ft during high tide), E
Bergen County and NE Suffolk County for similar reasoning as
above/below.

With S/SE gales ramping up through the time of high tide
(favorable direction for surge along south facing coasts), high wave
action onto open water coasts, and potential coincidence of
heavy rain, this forecast has been leaned towards the higher end
of plausible scenarios. A blend between SNAP-EX 50th percentile
(NYHOPS 95th percentile), ETSS and STOFS was used.

Offshore winds behind the cold front will end the coastal flood
threat with subsequent high tides.

&&

.CLIMATE...
Record High Temperatures:

December 19:
KEWR: 60/1931
KBDR: 57/1967
KNYC: 58/1931
KLGA: 57/1957
KJFK: 56/1967
KISP: 55/2017

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...Wind Advisory until midnight EST tonight for CTZ005>012.
     Coastal Flood Advisory until 1 PM EST this afternoon for
     CTZ009>012.
NY...Wind Advisory until midnight EST tonight for NYZ067>075-
     078>081-176>179.
     Coastal Flood Advisory until 1 PM EST this afternoon for
     NYZ071.
     Coastal Flood Advisory until 11 AM EST this morning for NYZ072-
     074-075.
     Coastal Flood Advisory until 1 PM EST this afternoon for
     NYZ079-081.
     Coastal Flood Warning until 11 AM EST this morning for NYZ080-
     178-179.
NJ...Wind Advisory until midnight EST tonight for NJZ002-004-006-
     103>108.
     Coastal Flood Advisory until 11 AM EST this morning for NJZ006-
     104-106-108.
MARINE...Gale Warning until 6 AM EST Saturday for ANZ331-332-335-338-
     340-345-350-353-355.

&&

SYNOPSIS...BR/MW
NEAR TERM...BR
SHORT TERM...BR
LONG TERM...MW
AVIATION...DS
MARINE...BR/MW
HYDROLOGY...BR
TIDES/COASTAL FLOODING...
CLIMATE...
Hazardous weather outlook, Dec 18, 12:41 PM EST, 20 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
1241 PM EST Thu Dec 18 2025

CTZ005>008-NJZ002-004-103-105-107-NYZ067>070-073-078-176-177-191100-
Northern Fairfield-Northern New Haven-Northern Middlesex-
Northern New London-Western Passaic-Eastern Passaic-Western Bergen-
Western Essex-Western Union-Orange-Putnam-Rockland-
Northern Westchester-Bronx-Northwest Suffolk-Northern Queens-
Northern Nassau-
1241 PM EST Thu Dec 18 2025

...WIND ADVISORY REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO MIDNIGHT
EST FRIDAY NIGHT...

This Hazardous Weather Outlook is for southern Connecticut,
northeast New Jersey and southeast New York.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

NJZ006-104-106-108-NYZ072-074-075-191100-
Hudson-Eastern Bergen-Eastern Essex-Eastern Union-
New York (Manhattan)-Richmond (Staten Island)-Kings (Brooklyn)-
1241 PM EST Thu Dec 18 2025

...WIND ADVISORY REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO MIDNIGHT
EST FRIDAY NIGHT...
...COASTAL FLOOD ADVISORY IN EFFECT FROM 6 AM TO 11 AM EST FRIDAY...

This Hazardous Weather Outlook is for northeast New Jersey and
southeast New York.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.
   Coastal Flood Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

CTZ009>012-NYZ071-191100-
Southern Fairfield-Southern New Haven-Southern Middlesex-
Southern New London-Southern Westchester-
1241 PM EST Thu Dec 18 2025

...WIND ADVISORY REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO MIDNIGHT
EST FRIDAY NIGHT...
...WIND ADVISORY REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO MIDNIGHT
EST FRIDAY NIGHT...
...COASTAL FLOOD ADVISORY IN EFFECT FROM 8 AM TO 1 PM EST FRIDAY...

This Hazardous Weather Outlook is for southern Connecticut and
southeast New York.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.
   Coastal Flood Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

NYZ079-081-191100-
Northeast Suffolk-Southeast Suffolk-
1241 PM EST Thu Dec 18 2025

...WIND ADVISORY REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO MIDNIGHT
EST FRIDAY NIGHT...
...COASTAL FLOOD ADVISORY IN EFFECT FROM 6 AM TO 1 PM EST FRIDAY...

This Hazardous Weather Outlook is for southeast New York.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.
   Coastal Flood Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

NYZ080-178-179-191100-
Southwest Suffolk-Southern Queens-Southern Nassau-
1241 PM EST Thu Dec 18 2025

...WIND ADVISORY REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO MIDNIGHT
EST FRIDAY NIGHT...
...COASTAL FLOOD WARNING IN EFFECT FROM 6 AM TO 11 AM EST FRIDAY...

This Hazardous Weather Outlook is for southeast New York.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.
   Coastal Flood Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

ANZ331-332-335-338-340-345-350-353-355-191100-
Long Island Sound East of New Haven CT/Port Jefferson NY to the
Mouth of the Connecticut River-
Long Island Sound East of the Mouth of the Connecticut River-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
1241 PM EST Thu Dec 18 2025

...GALE WARNING IN EFFECT FROM 6 PM THIS EVENING TO 6 AM EST
SATURDAY...

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 high wind. Local standard time, as filed.

High Wind, Southern Fairfield

When
December 19, 9:30 AM EST to 11:30 AM EST
Where
Southern Fairfield forecast zone
Measured
61 kt (70 mph) measured gust
Reported by
Mesonet
Coordinates
41.285, -73.339 (the zone’s center; the record gives no point)

A couple of high wind gusts were recorded by mesonet stations. This included a gust of 70 mph at station XGLL - Greens Ledge Light at an elevation of 68 feet, approximately 1 mile south of Roton Point in Rowaton at 1011 AM Local Standard Time. Additionally, a gust of 60 mph was recorded by a station in Fairfield at 1055 AM Local Standard Time.

High Wind, Southern New Haven

When
December 19, 10:00 AM EST to 11:00 AM EST
Where
Southern New Haven forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
41.443, -72.965 (the zone’s center; the record gives no point)

A couple of high wind gusts were recorded by mesonet stations. This included a gust of 65 mph at station XHAM - Hammonasset in Madison at 1023 AM Local Standard Time. Additionally, a gust of 58 mph was recorded by a station in Stony Creek at 1041 AM Local Standard Time.

High Wind, Northern Middlesex

When
December 19, 10:00 AM EST to 11:00 AM EST
Where
Northern Middlesex forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
41.451, -72.508 (the zone’s center; the record gives no point)

A high wind gust was recorded by Mesonet station CT002 Middletown - Rt9nb in Middletown at 1029 AM Local Standard Time.

High Wind, Southern New London

When
December 19, 10:30 AM EST to 11:30 AM EST
Where
Southern New London forecast zone
Measured
58 kt (67 mph) measured gust
Reported by
ASOS
Coordinates
41.504, -72.101 (the zone’s center; the record gives no point)

A measured high wind gust of 67 mph occurred at KGON - Groton Airport at 1101 AM Local Standard Time, and an estimated gust of 66 mph was recorded at mesonet station XSTO - Stonington Outer Breakwater 4, approximately 1 mile south of Stonington Point at 1103 AM Local Standard Time. Additionally, the local Department of Highways reported power lines down on Route 156/Shore Road at Four Mile River Road at 1114 AM Local Standard Time.

High Wind, Northern New London

When
December 19, 10:30 AM EST to 12:30 PM EST
Where
Northern New London forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
41.504, -72.101 (the zone’s center; the record gives no point)

There were multiple reports of downed trees in the area. The local Department of Highways reported a tree down with wires in Colchester, closing Middletown Road between Bigelow Road and Victoria Drive at 1045 AM Local Standard Time. Additionally, amateur radio reported numerous trees down in Salem, including Rathburn Hill Road, Brainerd Road and Parum Road at an estimated time of 1210 PM Local Standard Time.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Connecticut in 2025Every state in 2025This day in weather historyWarnings in Connecticut, December 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1304734, 1304735, 1304737, 1304743, 1304744.